Reuters Health Information (2004-11-11): Postgastrectomy chemoradiation may reactivate HBV infection
Postgastrectomy chemoradiation may reactivate HBV infection
Last Updated: 2004-11-11 9:50:20 -0400 (Reuters Health)
NEW YORK (Reuters Health) - The results of a new study
show that chronic hepatitis B virus (HBV) carriers are at heightened
risk of developing chemoradiation-induced liver disease (CRILD) after
postgastrectomy concomitant chemoradiotherapy, probably due to HBV
In the November 1st issue of the journal Cancer, a group of
clinicians from Taiwan describe 62 patients with
gastric/gastroesophageal adenocarcinoma without metastases who
underwent gastrectomy and CCRT.
Chemotherapy consisted of one cycle of etoposide, leucovorin, and
5-FU (ELF) followed by five weekly cycles of high-dose 5-FU and
leucovorin with conventional radiotherapy (median dose, 45 Gy) followed
by three additional cycles of ELF.
A total of eight patients developed CRILD defined as Grade 3-4 liver toxicity after chemotherapy.
According to the team, the incidence of CRILD was significantly
higher in chronic HBV carriers than in non-carriers (6 of 11 patients
vs 2 of 51 patients; p < 0.001).
"HBV-positive status was the only independent factor associated with
CRILD," Dr. Jason Chia-Hsien Cheng from National Taiwan University
Hospital in Taipei and colleagues note.
Four of the six HBV carriers who developed CRILD had serologic
evidence of viral hepatitis reactivation. Most of them recovered after
lamivudine-driven suppression of HBV reactivation.
Based on their experience, Dr. Cheng and colleagues urge close
observation of HBV carriers undergoing CCRT "because of the high
probability of liver toxicity."